Toggle: English / Spanish
Glazes are products that add a shiny or glossy coating to a surface. Glaze poisoning occurs when someone swallows these substances.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Hydrocarbons (including basalt, borax frit, and zinc oxide)
Various glazes (paint, ceramic)
Note: This list may not include all sources of glazes.
Eyes, ears, nose, and throat:
Kidneys and bladder:
- Abdominal pain
- Increased thirst
- Loss of appetite
- Weight loss
Heart and blood:
Muscles and joints:
- Joint pain
- Muscle soreness
Note: These symptoms are generally seen only in poisonings that occur over a long period of time (chronic).
Get medical help right away. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do NOT give water or milk if the person is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.
If the person breathed in the poison, immediately move him or her to fresh air.
Before Calling Emergency
Determine the following information:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
- Bronchoscopy -- camera down the throat to see burns in the airways and lungs
- Chest x-ray
- EKG (heart tracing)
- Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
- Fluids through a vein (by IV)
- Medicine (antidote) to reverse the effect of the poison
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
- Surgical removal of burned skin (skin debridement)
- Washing of the skin (irrigation) -- perhaps every few hours for several days
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Damage can continue to occur for several weeks after the poison was swallowed. There may be permanent brain damage.
Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 158.
Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 94.
Shannon MW. Lead. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 73.
Sue YJ, Pinkert H. Baby powder, borates, and camphor. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 99.
- Last reviewed on 1/31/2014
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.